Utah, 2007Winter Storm in Utah, March 27 to 30, 2007
March 27 to 30, 2007 · NWS GJT · 3 events in 3 counties and zones
A strong upper level low pressure system moved across the Great Basin. A deep and moist southerly flow ahead of the system resulted in heavy snow and strong winds across the mountains and high plateau areas of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved across the Great Basin. A deep and moist southerly flow ahead of the system resulted in heavy snow and strong winds across the mountains and high plateau areas of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 27, 2:52 PM MST, 8 minutes earlier.
Area forecast discussion, Mar 27, 2:52 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 PM MDT TUE MAR 27 2007
...WINTER STORM TO IMPACT EASTERN UTAH AND WESTERN COLORADO TONIGHT
AND WEDNESDAY...
...FREEZING TEMPERATURES POSSIBLE FOR MANY VALLEY LOCATIONS WEDNESDAY
NIGHT AND THURSDAY NIGHT...
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
BIG CHANGES LOOM JUST OVER THE WESTERN HORIZON AS A COLD FRONT
CROSSING UT THIS AFTN MOVES INTO WRN CO EARLY THIS EVENING...AND THEN
ACROSS THE AREA BY ABOUT MIDNIGHT. WHILE THE FRONT AND ASSOCIATED
JET DYNAMICS WILL HAVE MOVED EAST BY WED MORNING...THE UPPER LOW
IS EXPECTED TO LINGER OVERHEAD THROUGH MIDWEEK KEEPING THINGS
UNSETTLED WITH SNOW IN THE MTNS. THE RECENT SPRINGTIME TEMPS WILL
TAKE A HIATUS WITH FREEZING TEMPERATURES POSSIBLE IN MANY VALLEY
LOCATIONS WED NIGHT...AND FRUIT GROWERS AND HOMEOWNERS SHOULD BE
PREPARED TO PROTECT TENDER VEGETATION AT NIGHT THE LAST HALF OF THE
WEEK.
STRONG S-SW WINDS AHEAD OF THE COLD WILL CONTINUE THIS EVENING...AND
WILL BE ENHANCED BY OUTFLOW WINDS FROM DEVELOPING SHOWERS AND SOME
THUNDERSTORMS. WILL LET THE CURRENT WIND ADVISORY/HIGH WIND
WARNING CONTINUE UNTIL 03Z.
SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD EAST ACROSS THE
FORECAST AREA TONIGHT WITH THE FRONT/GOOD DYNAMICS/DEEP INSTABILITY.
INITIALLY...NOT MUCH PRECIP EXPECTED WITH LOWER LEVELS ON THE DRY
SIDE WITH ENVIRONMENT MORE CONDUCIVE TO STRONG WIND GUSTS...BUT
DEEPER MOISTURE WILL RAPID MOVE IN. SNOW LEVELS WILL BE HIGH
INITIALLY...ABOVE 9000 FT IN THE CO MTNS...BUT DROP AS COLD AIR MOVES
IN BEHIND THE FRONT...TO VALLEY FLOORS IN MANY AREAS BY WED MORNING.
BEST DYNAMICS SHIFT EAST WITH THE JET BY WED...BUT MODELS KEEP THE
500 MB LOW OVER THE AREA WED WITH SOME COLD ADVECTION. GFS ESPECIALLY
HINTS AT A DOUBLE-BARREL LOW AS IT LIFTS INTO ERN WY WHILE WAVES
ROTATING AROUND THE LOW TRY TO DEVELOP ANOTHER LOW OVER NEAR THE 4-
CORNERS. BANKING A LOT ON CONVECTIVE INSTABILITY WITH THE COLD POOL
WED INTO WED EVE TO KEEP SNOW SHOWERS OVER THE MTNS. WRF/GFS SHOW
GOOD WRAPAROUND MOISTURE WED NIGHT TO KEEP SNOW IN THE NRN MTNS WED
NIGHT.
WINTER HIGHLIGHTS...WILL KEEP THE WINTER STORM WARNINGS IN PLACE FOR
THE ERN UINTA MTNS AND NRN CO MTNS TONIGHT THROUGH WED NIGHT. WILL
ADD WINTER STORM WARNINGS FOR THE CENTRAL AND SWRN CO MTNS STARTING
AFTER MIDNIGHT. WHILE STORM TOTAL SNOW AMOUNTS MAY END UP SHY OF
WARNING CRITERIA IN MANY PLACES...WITH THE RECENT SPRINGLIKE
WEATHER THOUGHT IT BEST TO PLAY UP THIS STORM WITH WARNING VS.
ADVISORY.
.LONG TERM (THURSDAY THROUGH TUESDAY)...
...FREEZING TEMPERATURES POSSIBLE IN THE LOWER VALLEYS THURSDAY
NIGHT...
MODELS HAVE TRENDED SLOWER AGAIN WITH THE 12Z RUN. BY THU MORNING THE
LOW IS PROGGED TO BE POSITIONED OVER THE CENTRAL ROCKIES KEEPING GOOD
INSTABILITY OVER THE FORECAST AREA. THE LOW HAS A DOUBLE CENTER OF
SORTS THAT WILL DUMBBELL KEEPING IT STALLED OVER CENTRAL CO/WY
THROUGH EARLY FRI. SO HAVE DELAYED THE CLEARING...KEEPING MOUNTAIN
SNOW LIKELY THROUGH THU...THEN DECREASING POPS THROUGH FRI. AT THIS
TIME WILL NOT EXTEND ANY HILITES AS MOISTURE ON THE WANE...SO
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED TO CONTINUE INTO THU.
HOWEVER...TIMING WILL HAVE TO BE WATCHED. TEMPS IN GOOD SHAPE WITH
SIGNIFICANT COOLING BEHIND THE FRONT. THE INCREASED CLOUDS THU NIGHT
MAY HELP MODERATE THE LOW TEMPS THAT ARE EXPECTED. BUT THU NIGHT
STILL EXPECTED TO BE THE COLDEST NIGHT WITH FREEZING TEMPS POSSIBLE
IN THE LOWER VALLEYS WHERE MANY FRUIT TREES ARE IN BLOOM.
A SHORTWAVE RIDGE MOVES OVER DURING THE WEEKEND FOR A DRYING/WARMING
TREND. THEN THE FLOW FLATTENS SOMEWHAT EARLY IN THE WORK WEEK WITH
EMBEDDED WAVES BRUSHING THE NORTH. AT THIS TIME THESE WAVES LOOK VERY
WEAK WITH MINIMAL EFFECTS FOR OUR FORECAST AREA. FOR THE MOST PART
CONDITIONS WILL REMAIN WARM AND DRY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE
GRAND VALLEY...ZONE 06.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR PART OF WESTERN
COLORADO...1/2/3/11/17/20/21.
WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR
THE NORTHWEST MOUNTAINS AND THE GRAND AND BATTLEMENT MESAS
ZONES 4/9/13.
WINTER STORM WARNING LATE TONIGHT THROUGH WEDNESDAY NIGHT FOR
THE SOUTHERN AND PORTIONS OF THE CENTRAL MOUNTAINS...ZONE
10/12/18/19.
.UT...HIGH WIND WARNING UNTIL 9 PM THIS EVENING FOR ZONE 27...
INCLUDING MOAB AND INTERSTATE 70.
WIND ADVISORY FROM UNTIL 9 PM MDT THIS EVENING FOR MUCH OF
EASTERN CENTRAL UTAH...INCLUDING ZONES 22/24/25/28/29.
WINTER STORM WARNING THROUGH WEDNESDAY NIGHT FOR
THE EASTERN UINTA MOUNTAINS ABOVE 9000 FEET...ZONE 23.
JAD/EHHazardous weather outlook, Mar 27, 4:51 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 AM MDT TUE MAR 27 2007
COZ001>014-017>023-UTZ022>025-027>029-281151-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
551 AM MDT TUE MAR 27 2007
...HIGH WIND WARNINGS AND WIND ADVISORIES IN EFFECT FOR PORTIONS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO TODAY...
...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS IN NORTHEAST
UTAH THIS AFTERNOON THROUGH WEDNESDAY NIGHT...
...WINTER STORM WARNING FOR THE PORTIONS OF THE WESTERN AND
NORTHWESTERN MOUNTAINS OF COLORADO TONIGHT THROUGH WEDNESDAY NIGHT...
...WINTER STORM WATCH FOR A PORTION OF THE CENTRAL MOUNTAINS OF
COLORADO TONIGHT THROUGH WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS SPRING STORM AND COLD FRONT WILL BRING STRONG WINDS...
RAIN...SNOW...AND THUNDERSTORMS TO THE AREA. STRONG SOUTHWEST WINDS
WILL DEVELOP AS THE SYSTEM MOVES TOWARDS THE AREA TODAY. WIND
GUSTS OF 40 TO 60 MPH ARE LIKELY IN THE MOUNTAINS AND VALLEYS LATE
THIS MORNING THROUGH EARLY EVENING HOURS. TRAVEL MAY BECOME HAZARDOUS
ALONG INTERSTATE 70 BETWEEN GREEN RIVER UTAH AND GRAND JUNCTION
COLORADO AS STRONG CROSS WINDS WITH GUSTS AROUND 60 MPH...AND
SIGNIFICANT AREAS OF BLOWING DUST DEVELOP.
A MOIST SOUTHERLY FLOW WILL DEVELOP AHEAD OF THE SYSTEM AND
BRING WIDESPREAD RAIN AND SNOW TO MUCH OF NORTHEAST UTAH THIS
AFTERNOON...AND WESTERN COLORADO TONIGHT. SNOW LEVELS ARE EXPECTED
TO LOWER TO NEAR 8000 FEET BY LATE THIS AFTERNOON...ALTHOUGH THE
HEAVIEST SNOW WILL BE CONFINED TO ELEVATIONS ABOVE 9000 FEET.
SNOWFALL ACCUMULATIONS EXCEEDING 6 INCHES WILL BE LIKELY ACROSS THE
EASTERN UINTA MOUNTAINS AND PORTIONS OF THE WESTERN AND NORTHWESTERN
MOUNTAINS OF COLORADO BY EARLY WEDNESDAY MORNING. ROADWAYS ACROSS
THE HIGHER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO WILL
BECOME SNOW PACKED AND REDUCED VISIBILITIES IN BLOWING SNOW CAN BE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...A STRONG SPRING STORM CONTINUE BRING GUSTY WINDS...
RAIN...SNOW...AND THUNDERSTORMS TO THE AREA. NORTHWEST WINDS OF 15 TO
30 MPH WITH STRONGER GUSTS ARE LIKELY IN THE MOUNTAINS AND VALLEYS
WEDNESDAY AND WEDNESDAY NIGHT. HEAVY SNOW WILL FALL ACROSS THE
EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH AND PORTIONS OF THE
COLORADO NORTHERN AND CENTRAL MOUNTAINS. TRAVEL WILL REMAIN HAZARDOUS
OVER MOST HIGHWAYS AND ROADS THROUGH THE MOUNTAINS DUE TO SNOWPACKED
CONDITIONS WITH REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THERE IS THE POTENTIAL
FOR FREEZING TEMPERATURES IN THE VALLEYS WHERE VEGETATION HAS BUDDED
EARLY. LIGHT SNOW SHOWERS WILL CONTINUE ACROSS THE CENTRAL AND
NORTHERN MOUNTAINS NEAR THE CONTINENTAL DIVIDE.
PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.
MC/CJC
Winter Storm, Eastern Uinta Mountains
- When
- March 27, 3:00 PM MST to March 29, 2:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Widespread snowfall of 12 to 14 inches occurred across the Eastern Uinta Mountains. Locally heavier snow occurred with the Hickerson Park SNOTEL site indicating 29 inches of new snow. In addition to the snow, strong wind gusts of 30 to 60 mph caused blowing and drifting snow.
Winter Storm, La Sal & Abajo Mountains
- When
- March 27, 3:00 PM MST to March 29, 4:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
This late season storm produced widespread snowfall of 16 to 20 inches across the La Sal Mountains above 8000 feet, and around 9 inches across the Abajo Mountains above 8000 feet. Lesser amounts of 2 to 5 inches occurred below 8000 feet. In addition to the snow, frequent strong wind gusts of 40 to 60 mph caused blowing and drifting snow. A wind gust of 85 mph was recorded on La Sal Mountain.
Winter Storm, Tavaputs Plateau
- When
- March 27, 4:00 PM MST to March 30, 2:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
This late season storm produced widespread snowfall of 10 inches above the 8000 foot level. In addition to the snow, strong wind gusts of 35 to 55 mph caused blowing and drifting snow.|
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 27, 20071 death · 1 event
- Rip Current in Oregon, March 27, 20071 death · 1 event
- Tornado and Hail in Louisiana, March 27, 2007$80,000 · EF1 · 30 events
- Flash Flood and Hail in Michigan, March 27, 2007$250,000 · 1 in hail · 8 events
- Winter Weather in Wisconsin, March 27, 2007$300,000 · 1 event
- Damaging Winds in Arkansas, March 27, 2007$155,000 · 70 kt wind · 9 events
- Tornadoes and Hail in Arkansas, March 27, 2007$120,000 · EF0 · 4 events
- Tornadoes and Flash Flood in Texas, March 27, 2007$20,000 · EF1 · 4 events
- Damaging Wind and Strong Wind in California, March 27, 20072 injured · $30,000 · 3 events
- High Wind and Strong Wind in California, March 27, 2007$50,000 · 55 kt wind · 4 events
- High Wind in California, March 27, 2007$40,000 · 52 kt wind · 2 events
- Drought in Alabama, March 27 to 31, 200720 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20571, 20573, 20572.